Mixing Herbal Supplements and Prescription Drugs May Put Health at Risk, Study Finds

0

The danger of mixing herbal supplements, including common supplements like gingko biloba, ginseng, and green tea, with prescription drugs has been highlighted in a study published last week in the British Journal of Clinical Pharmacology.

After a thorough review of medical literature from around the world, the study’s authors discovered dozens of cases in which herbal supplements appeared to have impaired the effectiveness of a conventional drug or created harmful side effects.

Of the harmful drug interactions cited in the study, most occurred in patients diagnosed with cardiovascular disease (31 percent) or cancer (22 percent) or who had undergone a kidney transplant (16 percent) , but cases involving patients treated for epilepsy, depression, anxiety disorders and schizophrenia have also been identified.

In one case, a man died after having a seizure while swimming. An autopsy showed that the anticonvulsant drugs he was taking were at a reduced level in his blood, possibly because the ginkgo biloba supplements he was also taking had interfered with the metabolism of the drugs.

The article continues after the advertisement

These results are disturbing, given that more than half of U.S. adults report taking dietary and herbal supplements, and one in four report taking supplements and prescription drugs at the same time.

However, when prescribed a medication, very few people tell their doctors what supplements they are taking, even when asked.

A case search

For the study, a team of researchers from the South African Medical Research Council and Stellenbosch University in South Africa conducted a systematic review of clinical trials, observational studies and case reports published from January 2001 to August 2017 in which the herbal-drug interactions were described.

They found 49 case reports of such interactions and an additional 15 cases in two observational studies (one in Israel, the other in Korea). The interactions have resulted in a variety of medical problems, including liver and kidney damage, seizures, bleeding, nausea, vomiting, diarrhea, muscle pain, and psychological problems.

This is a relatively small number of cases. But as the study’s authors note, they likely represent only a fraction of the harmful herbal-drug interactions that occur around the world. This is because herbal-drug interactions often go unnoticed and are not usually part of drug interaction studies.

A variety of herbs

Using two scoring systems, the South African researchers determined the likelihood that the unwanted drug interaction described in each case was caused by the herb. They concluded that herbal preparations probably played a role in almost 60 percent of the cases.

Herbal preparations involved in the interactions included gingko biloba, ginseng green tea, St. John’s Wort, sage, flaxseed, cranberry, goji juice, chamomile, chokeberry juice, l echinacea and turmeric. However, many of the people in the case reports took a variety of herbal supplements, so it was not always possible to know precisely which herb was interfering with the prescribed medication.

Conventional drugs that these herbs interfered with included the anticoagulant drug warfarin, cholesterol-lowering statins, anti-cancer drugs, antidepressants, immunosuppressive drugs (used to make the body less likely to reject a kidney, heart, or other transplanted organ) and antiretroviral drugs (used to treat HIV).

The study found, for example, cases in which heart disease patients taking warfarin experienced “clinically significant interactions” after taking herbal preparations containing sage, flaxseed, St. John’s Wort, cranberry, goji juice and chamomile. The herbs appeared to reduce the anticoagulant abilities of the drug.

The article continues after the advertisement

The study also found cases in which ginseng, echinacea, and chokeberry juice reduced the effectiveness of chemotherapy drugs in cancer patients, as well as other cases in which taking ginseng or gingko biloba reduced the impact of antiretroviral drugs in patients treated for HIV.

In another case, a woman in her 50s who was taking an antidepressant medication experienced a worsening of her condition after she started taking celeriac to relieve hot flashes during menopause.

Limits and implications

Case studies and observational studies cannot prove that herbal supplements are dangerous when combined with prescription drugs.

Yet, evidence from laboratory and animal studies supports the potential of herbal preparations to affect the way prescription drugs work on the body.

The authors of the present study are urging patients and physicians to be more aware of the dangers of mixing herbal supplements with prescribed drugs. Be sure to tell your doctor about all herbal preparations you are using.

And, yes, potentially dangerous interactions can also occur when patients take two or more prescription drugs. Also ask your doctor about this.

IMF: You can read the study online in the British Journal of Clinical Pharmacology.


Source link

Share.

Comments are closed.